2Nd Rai Or Surgery? So Confused.... - Graves' Disease and Thyroid Discussion - Living with Graves Disease

Advertisement

Jump to content


Photo

2Nd Rai Or Surgery? So Confused....

graves rai surgery

  • Please log in to reply
9 replies to this topic

#1 copper07cheri

copper07cheri

    New Member

  • Members
  • Pip
  • 4 posts
  • Country:Canada

Posted 15 August 2013 - 07:17 PM

Advertisement

Hi - i'm brand new to this site.  I was diagnosed with graves March 2012, very high numbers T4 84 and TSH <0.01  not responsive to medication. 

at diagnoses my symptoms were really bad, muscle loss so bad i couldn't walk up a flight of stairs, shaking uncontrollably, sweating heavily, insomnia, heart palpitations, that's all i can think of right now! lol

anyway, symptoms are mild now compared to that!   i'm 8 months post RAI and numbers are T4 34 and TSH <0.01.

 

saw my endocrinologist today and she wants me to have another RAI with a much higher dose of radiation.

i want surgery.  she made me feel like that was an extreme choice.

 

3 months post rai, my eyes were watering like crazy and very sore and felt like there was pressure behind them.  got to see an opthamologist who specializes in graves eye disease in July and he said i didn't have active eye disease but based on my increased symptoms post rai, he said to not do it again.

 

however he never sent a specific note to my endo, when i told her that today, she seemed to think it was silly as she's never heard of that but did say she would check with him.

 

i guess my question is - is it so bad to want the surgery???  of course with wait times (i live in BC, Canada) it could take up to a year to get the surgery!  and i know there are always risks with surgery, i work in healthcare.

 

thanks for listening and i hope to hear some helpful information soon!

 




Advertisement

#2 mmztcass

mmztcass

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 3996 posts
  • Country:United States

Posted 15 August 2013 - 08:30 PM

Hi copper:

 

Welcome to the board.  Would you please list your lab reference ranges for the labs you had done so we can better help you?

 

Your Ophthalmologist is correct, when there is a hint of eye problems, getting an RAI or even another RAI will make it worst.  I am surprise that the Endo you see does not know this.  

 

We would need to know from your labs and from why your Endo wants you to to get another RAI?

 

In the meantime feel free to look over Thyroid 101 and see if anything from that can help you out.

 

{{{hugs}}}



#3 Hyperkim

Hyperkim

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 106 posts
  • Country:United States

Posted 15 August 2013 - 10:21 PM

I agree with your ophthalmologist and mmztcass about avoiding another RAI treatment. You already know it will effect your eyes ...and they want to give you a higher RAI dose? I can only imagine it'd be worse on your eyes.

 

Definitely, post your labs with ranges. And look over the 101 Thread. It is full of useful information.



#4 copper07cheri

copper07cheri

    New Member

  • Members
  • Pip
  • 4 posts
  • Country:Canada

Posted 15 August 2013 - 11:37 PM

Ok, i didn't put all my labs down as i get them done every month but i did the one for this year post rai and then my labs when i was diagnosed. i started with the most recent.

 

My endo wants to do another RAI as i've been unresponsive to medication, gone up to even the highest dose and no significant change in results or symptoms.

 

2013-08-13 TSH <0.01 (.30 - 5.5) FreeT4 31 (11-22)

2013-06-26 TSH <0.01 (.30 - 5.5) FreeT4 26 (11-22)

2013-04-23 TSH <0.01 (.30 - 5.5) FreeT4 43 (11-22)

2013-03-19 TSH <0.01 (.30 - 5.5) FreeT4 46 (11-22) FreeT3 23 (4.8-7.0)

2013-02-06 TSH <0.01 (.30 - 5.5) FreeT4 30 (11-22) FreeT3 15.7 (4.8-7.0)

 

RAI 2013-01-03

2012-03-13 TSH <0.01 (.30 - 5.5) FreeT4 84 (11-22)

 

2012-03-26 TSH Receptor Ab 20.4 (<1.8)



#5 Pam_L

Pam_L

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 433 posts
  • Country:United States

Posted 16 August 2013 - 12:41 AM

i've been unresponsive to medication

So when did you take medication ? What medication, what dose and for how long ?

 

Do you take any meds now?



#6 Pam_L

Pam_L

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 433 posts
  • Country:United States

Posted 16 August 2013 - 12:58 AM

.

The tale of radioiodine and Graves' orbitopathy.

 

You will notice they recommend steroids before and after RAI for those with the eye disease. Problem there is they work, but only while your taking them. So anytime in the patients lifetime, post RAI, the eye disease can flare up.

 

Graves' is an immune system problem, not a thyroid problem. Our gland is just one potential victim here, so not increasing the odds of much worse TED because of a second RAI is to me, the only sensible solution. RAI increases our darn antibodies.

 

I believe it's both professional endocrinologist societies here in the US, that state clearly RAI is contraindicated for those with TED. I've been through the whole TED nightmare, and after spending those years not being able to see my loved ones clearly ( double vision) all that time, having problems with work, home, and driving because of it... plus the pain... the year on high dose steroids to save my optic nerve, which caused the moon face, the buffalo hump, the weight gain, and the suicidal depression ( steroids were the devil that did end up saving my vision ) ..all the while wondering if I would be unlucky enough to be one of the very rare patients that goes blind, or if I got lucky would I only loose sight in one eye, that wouldn't be quite as bad ... . there is no way on God's little green earth I would ever take the risk that RAI adds to an already tough situation. 

 

Stand your ground. :angry:

 

Surgery makes perfect sense for the situation you have shown us so far. I'm just so sorry your going through this. :wub:



#7 copper07cheri

copper07cheri

    New Member

  • Members
  • Pip
  • 4 posts
  • Country:Canada

Posted 16 August 2013 - 11:30 AM

i've been unresponsive to medication

So when did you take medication ? What medication, what dose and for how long ?

 

Do you take any meds now?

 

 

 

I'm on Tapazole, started last March with 5 mg and up to 60 mg (which i think is the max) up and down all year long.  Also take a beta blocker (atenol?)  Off it after RAI in jan 2013 and  May 2013 she told me to start taking 5 mg again and now August she told me to up to 10 mg



#8 mmztcass

mmztcass

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 3996 posts
  • Country:United States

Posted 16 August 2013 - 05:44 PM

copper:

 

I've a question...?  Did you ever take the Tapazole doses in divided doses through out the day such as either twice a day every 12 hours or three times a day every 8 hours?  Even from the beginning when you were first diagnosed with Graves' Disease did you only take it once a day?  

 

If once a day dosing it will explain why your numbers would never come down.  

 

I was in that position 10 years ago when my first Endo told me to take the MMI (Methimazole) as once per day.  After two months and my Free Ts stayed up high and from the suggestion of this board, I then went to twice a day dosing.  After a month the Free Ts barely started moving downwards that I went to three times a day dosing for a good number of years, more than five years.

 

{{{hugs}}}



#9 copper07cheri

copper07cheri

    New Member

  • Members
  • Pip
  • 4 posts
  • Country:Canada

Posted 16 August 2013 - 09:09 PM

Linda - sorry yes, it was split up into 2 doses then 3x per day.



#10 mmztcass

mmztcass

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 3996 posts
  • Country:United States

Posted 16 August 2013 - 09:56 PM

Okay my next question.   ^_^ 

 

Have you looked over Thyroid 101 and checked out the dietary/environmental triggers section to see if perhaps anything from there might have kept aggravating your GD prior to the RAI and still even after the RAI?  Many people with GD are surprise that they continue with such problems even after an RAI and the issues were related to the dietary/environmental triggers.

 

{{{hugs}}}  







Also tagged with one or more of these keywords: graves, rai, surgery


LivingWithGravesDisease.com is for educational purposes only and should not be used as a substitute for consultation with your health care provider.

The documents in this website are the sole property of LivingWithGravesDisease.com. They may not be redistributed or sold for profit in ANY WAY without consent of LivingWithGravesDisease.com. Permission is granted for the copying of these documents ONLY for one's own personal use or redistribution to others on a strictly informational and NON-profit basis, provided that: A.) these documents are not edited or modified in any way, B.) LivingWithGravesDisease.com is not held responsible or liable for its content and C.) this notice and the disclaimer below remain attached in their entirety.

© Copyright 2000-2014 All rights reserved.

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service